Key result
Nadolol plus flecainide prevents syncope and seizure-like episodes for over ~2 years in pediatric CPVT.
Why the study?
CPVT is a potentially fatal inherited arrhythmia syndrome that may mimic epileptic seizures, leading to delayed diagnosis and treatment.
Case Report (n=1)
This case emphasizes the necessity of varied and repeat exercise testing in pediatric patients to successfully differentiate catecholaminergic polymorphic ventricular tachycardia (CPVT) from epileptic seizures.
May guide management of stress-triggered syncope misdiagnosed as epilepsy; hypothesis-generating for nadolol-flecainide in pediatric CPVT and requires prospective validation.
Introduction Catecholaminergic polymorphic ventricular tachycardia (CPVT) is a potentially fatal inherited arrhythmia syndrome triggered by exercise or emotional stress that may mimic epileptic seizures, resulting in delayed diagnosis. Case presentation We report the case of a 6-year-old girl with recurrent transient loss of consciousness (T-LOC) who was initially misdiagnosed with epilepsy. She experienced three episodes of T-LOC between 4 and 6 years of age. The first two episodes occurred during or immediately post-exercise, whereas the third appeared non-exertional; however, retrospective review suggested fear-induced sympathetic activation as the trigger. During the second and third episodes, she exhibited eye opening, fixed gaze, and tonic posturing, closely resembling epileptic seizures. Interictal electroencephalography was normal, resting electrocardiography (ECG) showed sinus bradycardia without QT prolongation, and an initial Master's triple two-step exercise test increased the heart rate to only 74 beats per minute (bpm) without inducing arrhythmia. She was provisionally diagnosed with epilepsy, and a diagnostic trial of levetiracetam was initiated. Four months later, school-based ECG screening, prompted by her history of seizure-like episodes with impaired consciousness, led to further cardiac evaluation, which revealed bigeminal premature ventricular contractions. Subsequent treadmill exercise testing at a tertiary center induced bidirectional ventricular tachycardia at a heart rate of 144 bpm, confirming the diagnosis of CPVT. Genetic testing identified a pathogenic ryanodine receptor 2 ( RYR2) variant (c.11836G > A, p.Gly3946Ser). Treatment with nadolol and flecainide was initiated, levetiracetam was discontinued, and she has remained free of syncope and seizure-like episodes for >2 years. Conclusion This case highlights the diagnostic challenges of CPVT, and underscores the need for specialized evaluation, including repeat exercise testing under varying conditions, in children with exercise- or emotion-induced T-LOC suggestive of cardiac syncope.
No takes yet. Share an insight, caveat, or question.
Shimada et al. (2026) conducted a case report in Catecholaminergic polymorphic ventricular tachycardia (CPVT) (n=1). Nadolol and flecainide was evaluated on Freedom from syncope and seizure-like episodes. Treatment with nadolol and flecainide successfully prevented syncope and seizure-like episodes for over 2 years in a child with catecholaminergic polymorphic ventricular tachycardia.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: